Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 339, NWS Jackson, MS

August 18, 2014Sunflower County, Washington County, Mississippi; Chicot County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Aug 18, 2014, 9:36 PM CDT for Sunflower County, Washington County, Mississippi; Chicot County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 9:36 PM CDT (02:36 UTC)
Expired
Aug 18, 2014, 10:13 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chicot County, AR, Sunflower County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 136 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS54 KJAN 190236
SVRJAN
ARC017-MSC133-151-190330-
/O.NEW.KJAN.SV.W.0339.140819T0236Z-140819T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
936 PM CDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHICOT COUNTY IN SOUTHEAST ARKANSAS...
  SOUTHWESTERN SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI...
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 1030 PM CDT

* AT 936 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTHWEST OF SHAW TO LELAND TO WAYSIDE TO
  LAKE VILLAGE...AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHICOT JUNCTION AND WAYSIDE AROUND 945 PM CDT.
  HOLLY RIDGE AND AVON AROUND 950 PM CDT.
  INDIANOLA AND TRIBBETT AROUND 955 PM CDT.
  ESTILL AROUND 1000 PM CDT.
  DARLOVE AND HOLLANDALE AROUND 1005 PM CDT.
  INVERNESS AROUND 1010 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE ARCOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3351 9056 3327 9056 3327 9073 3323 9073
      3320 9068 3312 9070 3310 9068 3310 9091
      3301 9092 3300 9122 3334 9133 3334 9103
      3342 9092 3353 9088 3354 9072
TIME...MOT...LOC 0236Z 327DEG 25KT 3353 9083 3340 9090
          3331 9110 3327 9133

HAIL...<.75IN
WIND...60MPH

$$

JA
2 follow-up statements
818 
WWUS54 KJAN 190306
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1006 PM CDT MON AUG 18 2014

ARC017-MSC133-151-190330-
/O.CON.KJAN.SV.W.0339.000000T0000Z-140819T0330Z/
CHICOT AR-WASHINGTON MS-SUNFLOWER MS-
1006 PM CDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SUNFLOWER...SOUTHERN WASHINGTON AND SOUTHEASTERN CHICOT COUNTIES
UNTIL 1030 PM CDT...

AT 1006 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF TRIBBETT TO DARLOVE TO 7 MILES
SOUTHEAST OF AVON TO EUDORA...AND MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL BE NEAR...
  INVERNESS AROUND 1015 PM CDT.
  GLEN ALLAN AROUND 1020 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3344 9056 3327 9056 3327 9073 3323 9073
      3320 9068 3313 9070 3310 9068 3310 9091
      3301 9092 3301 9115 3300 9122 3320 9128
      3323 9097
TIME...MOT...LOC 0306Z 327DEG 25KT 3335 9069 3322 9076
          3314 9096 3310 9119

HAIL...<.75IN
WIND...60MPH

$$

JA
836 
WWUS54 KJAN 190313
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1013 PM CDT MON AUG 18 2014

ARC017-MSC133-151-190323-
/O.CAN.KJAN.SV.W.0339.000000T0000Z-140819T0330Z/
CHICOT AR-WASHINGTON MS-SUNFLOWER MS-
1013 PM CDT MON AUG 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SUNFLOWER...
SOUTHERN WASHINGTON AND SOUTHEASTERN CHICOT COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

LAT...LON 3344 9056 3327 9056 3327 9073 3323 9073
      3320 9068 3313 9070 3310 9068 3310 9091
      3301 9092 3301 9115 3300 9122 3320 9128
      3323 9097
TIME...MOT...LOC 0313Z 327DEG 25KT 3331 9066 3318 9073
          3310 9093 3306 9116

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:21 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 18, 9:21 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
921 PM CDT MON AUG 18 2014

.UPDATE...FOLLOWING AFTERNOON CONVECTION OVER SOUTHERN AND EASTERN
PORTIONS OF THE CWA...MUCH OF THE EVENING HAS BEEN QUIET SAVE FOR A
COUPLE ROTATING MINI-SUPERCELLS IN EAST CENTRAL MISSISSIPPI. THAT IS
NOW CHANGING AS A NEW COMPLEX OF STRONG TO SEVERE THUNDERSTORMS MOVE
INTO THE NORTHWEST CORNER OF THE CWA. THIS CONVECTION IS BEING
SUSTAINED IN A CORRIDOR OF MLCAPES AROUND 3000 J/KG ALONG AND WEST
OF THE MISSISSIPPI RIVER. WE EXPECT THESE STORMS COULD PERSIST FOR
AT LEAST A FEW MORE HOURS...EVENTUALLY LOSING STEAM WITH THE GRADUAL
LOSS OF INSTABILITY. THE PRIMARY THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS AS THE STORMS CONTINUE TO EXHIBIT MULTIPLE BOWING
SEGMENTS. BASED ON THESE TRENDS...POPS WERE INCREASED ACROSS MUCH OF
THE DELTA AND AREAS WEST OF I-55 FOR THE EVENING HOURS. WITH A VERY
MOIST AIRMASS (OBSERVED 00Z PWAT >2 IN AT KJAN)...THERE WILL
CONTINUE TO BE THE POTENTIAL FOR LINGERING ACTIVITY THROUGHOUT THE
NIGHT AS DEPICTED BY SEVERAL MODEL SOLUTIONS. RIGHT NOW THE HIGHEST
POTENTIAL FOR RAIN LATER ON APPEARS TO BE NORTH OF I-20. UPDATES ARE
CURRENTLY BEING SHIPPED OUT. /DL/

&&

.AVIATION...THE SHORT TERM FOCUS WILL BE THE CLUSTER OF CONVECTION
MOVING SSE ACROSS THE DELTA. JUST HOW FAR INTO THE CWA IT WILL GET
REMAINS UNCERTAIN...BUT WILL LIKELY NEED TO MENTION SOME TSRA FOR
HKS/JAN BY 06-08Z. ALSO...THERE ARE INDICATIONS THAT ADDITIONAL
STORMS MAY DEVELOP IN THE WAKE OF THIS INITIAL CLUSTER TOWARD
SUNRISE. DUE TO THIS...WILL KEEP MENTION OF TSRA RISK FOR CENTRAL
AND NORTHERN SITES. LASTLY...OUTSIDE OF ANY PRECIP...THERE LOOKS TO
BE SOME POTENTIAL FOR MVFR CEILINGS AFTER 06-08Z. FLIGHT CATEGORIES
WILL IMPROVE AFTER 14-15Z TUE WITH ALL AREAS TRENDING TO VFR. /CME/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DL/CE/
Hazardous weather outlook, Aug 18, 2:28 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT MON AUG 18 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
228 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THERE IS A LIMITED RISK FOR DANGEROUS AFTERNOON HEAT WEDNESDAY
THROUGH FRIDAY. MAXIMUM HEAT INDEX VALUES ARE EXPECTED TO BE NEAR 105
DEGREES FOR THE ENTIRE OUTLOOK AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

EC

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 18, 7:44 PM CDT, 1 hour 52 minutes before
MSZ018-019-190200-
SUNFLOWER MS-BOLIVAR MS-
744 PM CDT MON AUG 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
744 PM CDT MON AUG 18 2014

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 24 MILES NORTH OF DEESON TO 43 MILES NORTHWEST
OF ROSEDALE AT 743 PM CDT...MOVING SOUTHEAST AT 25 MPH.

THIS STORM HAS HAD A HISTORY OF PRODUCING 40 TO 60 MPH WINDS IN
ARKANSAS.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN NORTHERN BOLIVAR AND NORTH CENTRAL SUNFLOWER COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3412 9065 3395 9063 3373 9100 3374 9115
      3379 9114 3378 9099 3384 9108 3393 9102
      3397 9110 3400 9101 3396 9098 3402 9099
      3403 9090 3409 9088 3409 9092 3412 9096
      3412 9095
TIME...MOT...LOC 0043Z 327DEG 22KT 3433 9100 3414 9133
          3416 9167

JA
Local storm report, Aug 18, 7:53 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
753 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     3 ENE DECATUR           32.46N 89.06W
08/18/2014                   NEWTON             MS   LAW ENFORCEMENT

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:44 PM CDTSpecial Weather StatementJANBolivar76 min
Aug 18, 8:26 PM CDTSevere Thunderstorm WarningJANBolivar, Washington79 min
Aug 19, 1:47 PM CDTSpecial Weather StatementJANNeshoba28 min
Aug 19, 3:22 PM CDTSpecial Weather StatementJANLauderdale28 min
Aug 19, 3:48 PM CDTSpecial Weather StatementJANNoxubee32 min
Aug 19, 4:21 PM CDTSpecial Weather StatementJANNeshoba29 min
Aug 19, 5:19 PM CDTSpecial Weather StatementJANNewton41 min
Aug 19, 5:23 PM CDTSpecial Weather StatementJANScott37 min
Aug 19, 5:32 PM CDTSpecial Weather StatementJANIssaquena38 min
Aug 19, 6:11 PM CDTFlash Flood WarningJANNewton3 hr
Aug 18, 9:45 PM CDTSpecial Weather StatementJANAshley30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.